Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 91, NWS Newport/Morehead City, NC

June 1, 2008Greene County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 1, 2008, 8:45 PM EDT for Greene County, Pitt County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2008, 8:45 PM EDT (00:45 UTC)
Expired
Jun 1, 2008, 9:30 PM EDT
In force
45 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Greene County, NC, Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 93 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 9:03 PM EDTTSTM WND DMGFarmville, NCTREES DOWN ACROSS THE ROAD IN FARMVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2008-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2008-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2220 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 020045
SVRMHX
NCC079-147-020130-
/O.NEW.KMHX.SV.W.0091.080602T0045Z-080602T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
845 PM EDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENE COUNTY IN EASTERN NORTH CAROLINA...
  NORTHERN PITT COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...WINTERVILLE...GREENVILLE...
  FARMVILLE...

* UNTIL 930 PM EDT

* AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF BRUCE TO
  LINDELL...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
  TARBORO TO 12 MILES WEST OF FARMVILLE...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CASTORIA BY 900 PM EDT...
  LIZZIE AND FARMVILLE BY 910 PM EDT...
  BRUCE...BELL ARTHUR AND BETHEL BY 920 PM EDT...
  STATON...HOUSE...GREENVILLE AND WINTERVILLE BY 930 PM EDT...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3552 7737 3546 7784 3557 7784 3576 7753
      3581 7748 3581 7745 3584 7740 3579 7728
      3576 7726 3575 7723
TIME...MOT...LOC 0045Z 261DEG 21KT 3583 7760 3554 7778

$$

CULLEN
2 follow-up statements
000 
WWUS52 KMHX 020107
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
906 PM EDT SUN JUN 1 2008

NCC079-147-020130-
/O.CON.KMHX.SV.W.0091.000000T0000Z-080602T0130Z/
GREENE NC-PITT NC-
906 PM EDT SUN JUN 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHERN PITT AND NORTHERN GREENE COUNTIES...

AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BELL ARTHUR TO CASTORIA...
MOVING SOUTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GREENVILLE...HOUSE AND 8 MILES SOUTH OF STATON BY 915 PM EDT...
  BELLS FORK AND WINTERVILLE BY 920 PM EDT...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3552 7737 3546 7784 3557 7784 3576 7753
      3581 7748 3581 7745 3584 7740 3579 7728
      3576 7726 3575 7723
TIME...MOT...LOC 0106Z 295DEG 30KT 3562 7748 3553 7765

$$

CULLEN
000 
WWUS52 KMHX 020128
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
928 PM EDT SUN JUN 1 2008

NCC079-147-020138-
/O.EXP.KMHX.SV.W.0091.000000T0000Z-080602T0130Z/
GREENE NC-PITT NC-
928 PM EDT SUN JUN 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PITT AND NORTHERN
GREENE COUNTIES EXPIRES AT 930 PM EDT...

THE SEVERE WEATHER HAS PASSED AND THE WARNING WILL BE ALLOWED TO
EXPIRE.

TREES WERE BLOWN DOWN AS THE STORM MOVED THROUGH FARMVILLE AT 903 PM 
EDT.

LAT...LON 3552 7737 3546 7784 3557 7784 3576 7753
      3581 7748 3581 7745 3584 7740 3579 7728
      3576 7726 3575 7723
TIME...MOT...LOC 0128Z 295DEG 30KT 3550 7736

$$

CULLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:25 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 1, 4:25 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
425 PM EDT SUN JUN 1 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT. WEAK HIGH PRES
WILL BUILD IN FROM THE NW MON AND BE OVER THE AREA MON NIGHT AND
TUE. THE HIGH WILL MOVE OFFSHORE WED WITH ANOTHER FRONT APPROACHING
FROM THE N THU AND FRI.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WDLY SCT CONVECTIVE ACTIVITY DEVELOPING ON SOUND BREEZE AND PIEDMONT
TROF BOUNDARIES. COLD FRONT IS STILL WELL N OF AREA BUT WILL DROP
INTO TROF THIS EVENING AND PUSH OFFSHORE OVERNIGHT. CHC OF TSTMS
WILL CONTINUE THIS EVENING WITH SFC BNDRY AND UPR LVL SUPPORT...THEN
GRADUALLY DIMINISH OVERNIGHT AS FRONT PUSHES THROUGH. WITH HIGH
INSTABILITY AND CAPE...ISOLATED SVR WILL REMAIN PSBL.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
DUE TO PROBLEMS WITH 12Z GFS RUN...RELIED ON NAM12. WEAK HIGH PRES
WILL BUILD OVER AREA MON THEN GRADUALLY MOVE OFFSHORE REST OF
PERIOD. WITH RELATIVELY DRY AND STABLE CONDITIONS...NO POPS THROUGH
EARLY WED. RETURN TO WARM SECTOR ON WED AND KEPT 20 POPS INLAND FOR
PSBL AFTN CONVECTIVE ACTIVITY.

TEMPS NEAR NORMAL MON-TUE...THEN WARMER WED.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
RIDGING SFC AND ALOFT WILL LEAD TO EARLY START TO SUMMER-LIKE
PATTERN WITH BERMUDA HIGH EXTENDING OVER AREA...THERMAL TROF INLAND
AND FRONTS REMAINING MAINLY N AND W OF AREA. TEMPS ABOVE NORMAL BUT
DID NOT GO AS HIGH AS HPC NUMBERS FOR MAX TEMPS...KEPT MAINLY IN LOW
90S INLAND. 20 POPS EACH DAY FOR PSBL DIURNAL CONVECTIVE ACTIVITY.

&&

.AVIATION /20Z TODAY THROUGH FRIDAY/...
SCATTERED CU HAVE DEVELOPED OVER THE PAST FEW HOURS AND WILL
CONTINUE TO DO SO FOR THE REMAINDER OF THE AFTERNOON. SCATTERED
THUNDERSTORMS WILL AFFECT THE 4 AREA TERMINALS LATE AFTERNOON INTO
THE EARLY EVENING. AS A WEAK BOUNDARY DROPS SOUTH THROUGH THE AREA
THIS EVENING SOME WIDELY SCATTERED CONVECTION IS POSSIBLE OVERNIGHT.
HAVE HANDLED BOTH SITUATIONS WITH CB CLOUD GROUPS AND VCNTY SHOWERS
REMARKS. SURFACE FLOW WILL VEER FROM WEST THIS EVENING...LIGHT AND
VARIABLE OVERNIGHT TO NORTHEAST ON MONDAY. ONLY HIGH BASED SCATTERED
CU EXPECTED MONDAY.

VFR CONDITIONS FOR THE REMAINDER OF THE WEEK. HIGH PRESSURE WILL BE
ANCHORED OVER THE CENTRAL ATLANTIC WITH A SOUTHWEST WIND FLOW.

&&

.MARINE...
WEAK BOUNDARY WILL DROP SLOWLY SOUTH THROUGH THE WATERS TONIGHT AND
WILL BE TO THE SOUTH ON MONDAY. WINDS WILL VEER OVERNIGHT BECOMING
NORTHEAST THROUGHOUT ON MONDAY. NOT MUCH OF A SURGE BEHIND THE
FEATURE SO SMALL CRAFT CONDITIONS NOT EXPECTED. HIGH PRESSURE WILL
PASS JUST TO THE NORTH ON MONDAY...AND OFF THE SOUTHEAST COAST
TUESDAY. A SOUTHWEST FLOW IS EXPECTED FOR THE REST OF THE WEEK AS
THE HIGH WILL REMAIN ANCHORED OVER THE CENTRAL ATLANTIC WITH ITS
WESTERN EDGE EXTENDING INTO THE SOUTHEAST STATES.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...HSA
MARINE...HSA
Hazardous weather outlook, Jun 1, 5:35 AM EDT, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
535 AM EDT SUN JUN 1 2008

NCZ029-044>047-079>081-090>094-020945-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
535 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AS A COLD FRONT APPROACHES
THE REGION...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

NCZ095-098-103-104-020945-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
535 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS FROM CAPE HATTERAS SOUTH
TO SURF CITY.

SCATTERED THUNDERSTORMS ARE EXPECTED AS A COLD FRONT APPROACHES
THE REGION...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, Jun 1, 7:53 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
753 PM EDT SUN JUN 1 2008

NCZ045-046-020100-
WASHINGTON-TYRRELL-
753 PM EDT SUN JUN 1 2008

...STRONG THUNDERSTORMS WILL AFFECT TYRRELL AND WASHINGTON COUNTIES
UNTIL 900 PM EDT...

AT 753 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER PLYMOUTH...
MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ROPER AT
805 PM EDT...CENTER OF PHELPS LAKE AT 820 PM EDT...CRESWELL AT 830 PM
EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE HINSON...
SCUPPERNONG...WESTOVER AND WOODLEY.

SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CULLEN
Special weather statement, Jun 1, 8:00 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
800 PM EDT SUN JUN 1 2008

NCZ047-081-103-020100-
EASTERN DARE-WESTERN DARE-WESTERN HYDE-
800 PM EDT SUN JUN 1 2008

...STRONG THUNDERSTORMS WILL AFFECT HYDE AND DARE COUNTIES UNTIL 900
PM EDT...

AT 800 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTHEASTERN
HYDE COUNTY...OR ABOUT 12 MILES NORTH OF ENGELHARD...MOVING EAST AT
28 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LAKE WORTH AT 820 PM
EDT...STUMPY POINT AT 825 PM EDT...RODANTHE...AND...WAVES AT 900 PM
EDT.

SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CULLEN
Local storm report, Jun 1, 8:23 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
823 PM EDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND GST     JACKSONVILLE            34.76N 77.40W
06/01/2008  E60 MPH          ONSLOW             NC   TRAINED SPOTTER

            60MPH+ WINDS OBSERVED AT MEMORIAL HOSPITAL ON WESTERN
            BLVD IN JACKSONVILLE.

&&

SJAMISON
Local storm report, Jun 1, 8:32 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
832 PM EDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             JACKSONVILLE            34.76N 77.40W
06/01/2008  E0.75 INCH       ONSLOW             NC   PUBLIC

&&

SJAMISON
Special weather statement, Jun 1, 8:39 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
839 PM EDT SUN JUN 1 2008

NCZ080-093-094-020145-
BEAUFORT-PAMLICO-CRAVEN-
839 PM EDT SUN JUN 1 2008

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO AND BEAUFORT
COUNTIES UNTIL 945 PM EDT...

AT 839 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NEW BERN...
MOVING EAST AT 27 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OLYMPIA
AT 845 PM EDT...REELSBORO AT 850 PM EDT...GRANTSBORO AT 900 PM EDT...
ALLIANCE AT 905 PM EDT...BAYBORO AT 910 PM EDT...MARIBEL AT 915 PM
EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE SPRING
HOPE...FOREST AND SILVER HILL.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CULLEN
Local storm report, Jun 1, 8:45 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
845 PM EDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             MAYSVILLE               34.90N 77.23W
06/01/2008  E0.50 INCH       JONES              NC   PUBLIC

&&

SJAMISON

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:11 PM EDTSpecial Marine WarningMHX64 min
Jun 1, 8:11 PM EDTSevere Thunderstorm WarningMHXOnslow34 min
Jun 1, 8:27 PM EDTSpecial Marine WarningMHX63 min
Jun 1, 8:30 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Jones, Onslow30 min
Jun 1, 9:39 PM EDTSpecial Marine WarningMHX66 min
Jun 2, 12:27 AM EDTSpecial Marine WarningMHX42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.